Dr. Ira Shah*
Department of Pediatric HIV Clinic, Department of Pediatric HIV Clinic,
B. J. Wadia Hospital for Children, Parel, Mumbai *
|Abstract: Prolonged exposure to Nucleoside reverse transcriptase inhibitors (NRTI) is known to be associated with lactic acidosis and hepatosteatosis. However, perinatal exposure to Antiretroviral therapy and subsequent development of symptomatic lactic acidosis leading to chronic liver disease in the infant is rare. We report an infant born to HIV infected mother who developed symptomatic lactic academia associated with perinatal exposure to Zidovudine.
Case Report: A 4 months old infant born to an HIV infected mother was referred for further management. Mother was diagnosed to be HIV infected at 3rd gestational month. After informed consent, the mother was treated with antenatal zidovudine for 24 weeks of gestation. She had no drug related complication such as hepatitis, vomiting or pancytopenia. She was screened for other co-viral infections and was negative for HBsAg, Anti HCV. Her VDRL test was also negative. She subsequently underwent an elective LSCS delivery at 38th week of gestation. The baby was treated with oral zidovudine for 6 weeks and started on formula feeds. She was vaccinated with oral polio and BCC at birth.
At 4 months of age, the child had failure to thrive with generalized lymphadenopathy and hepatosplenomegaly. Her HIV viral load was 5,00,000 copies/ml. She was started on 3 drugs Antiretroviral therapy (ART) in view of her HIV infection and failure to thrive. Within 15 days, of starting antiretroviral therapy, she developed BCG adenitis and was started on 2-drug antituberculous therapy (ATT). Her serum SGPT was done after 15 days that was 995 IU/L and both ART and ATT had to be stopped. She was shifted over to Injection streptomycin, Ethambutol and Ciprofloxacin for the antituberculous treatment which was stopped after 6 months. Her liver enzymes were monitored periodically every month and SGPT ranged from 287 IU/L to 360 IU/L. She also had delayed milestones with spastic quadriparesis.
At 1 year of age, her liver enzymes were still deranged. Her ultrasound of the liver showed coarse echotexture of the liver. In view of the chronic hepatitis, she was screened for other co-infections. Her TORCH titres were negative. Her HBsAg, Anti HCV were also negative. A liver biopsy was done which showed non-specific changes of preserved architecture, mild necrotic change, spotty necrosis and bridging necrosis on light microscopy. An electron microscopy was not done.
In view of spasticity and mental retardation, an MRI brain was done which was normal. There was no evidence of HIV encephalopathy. At 1½ years of age, her serum SGPT was still elevated and she had been off the antiretroviral therapy since a year. She had severe spasticity with delayed development with a social quotient of 4 months and motor quotient of 4 months. In view of persistent chronic hepatitis with mental retardation, an underlaying metabolic disorder especially lactic acidosis due to both antenatal and postnatal exposure to antiretroviral therapy was considered. Her venous blood analysis was done which revealed metabolic acidosis (pH = 7.29, bicarbonate = 12 mmol/L). Her serum lactate was done which was elevated (33 mg/L). She was started on Riboflavin, Carnitine, Thiamine and Coenzyme Q supplements. Her liver enzymes returned to normal after 15 days (SGPT = 40 IU/L) and all the other liver function tests were normal. She was restarted on 3 drugs ART (AZT + 3TC + NVP) and liver functions were monitored periodically. After 3 months of reintroduction of ART, her liver functions were normal, there was no evidence of metabolic acidosis and her serum lactate was normal (1C mg/L). At the age of 2 years, though she still remains developmentally delayed and spastic, her mental quotient has increased to that of 1 year old and her liver functions are normal. She is regularly undergoing physiotherapy for the spasticity. Her HIV viral load has decreased to less than 20 copies/ml and CD4% is 24%.
Discussion: Several studies have supported the hypothesis of a link between mitochondrial dysfunction and perinatal administration of prophylactic nucleoside analogues. Most of the children presented with neurological symptoms and few were symptom-free. None of the children had any hepatic dysfunction. In our patient, with exclusion of all other causes of chronic hepatitis and a remarkable response after treatment with carnitine, riboflavin and thiamine supplements and in view of the lactic acidosis, one can hypothesize that exposure to nucleoside reverse transcriptase inhibitors (NRTI) lead to lactic acidosis and chronic hepatitis.
|How to Cite URL :|
|Shah I D.. Available From : http://www.pediatriconcall.com/fordoctor/ Conference_abstracts/report.aspx?reportid=218|